Yesterday morning I could barely stand putting on shoes. Last night I took two benedryl (diphenhydramine) to help fall asleep. This morning my feet, while somewhat sensitive, are not painful at all. I have experienced this effect before, but had been warned of the danger of benedryl as a possible cause of dementia. I'm a 70 year old so I took that warning seriously. Has anyone else in this group noticed such a calming effect from benedryl or is this just an anomaly? I will take the benedryl again tonight to see.
Interested in more discussions like this? Go to the Neuropathy Support Group.
Interesting @bryce49 . Do you think you slept better on the benadryl? I would guess better quality sleep helping with the pain more than the antihistamine itself but who knows.
I did sleep better last night. I intend to not take it tonight then see what the morning brings. Then alternate nights taking the medication then not, as a personal experiment.
I do take some things to try and help me sleep better. Unfortunately my body does not get along with melatonin at any dosage level so I have had to branch out to other things. I am waiting for a new probiotic blend that is supposed to increase the body’s production of melatonin and tryptophan so maybe I can skirt the issue that way.
You might want to try Valarian, if you don't tolerate Melatonin. Amazon has a good selection & plenty of reviews.
Thanks! I do take this product which apparently includes valarian: https://www.newchapter.com/herbals/zyflamend-nighttime/
I wonder what a safe upper dose is as my sleep is worsening as I get worse.
I can't take Benadryl, because it makes my restless legs way worse. I do occasionally take 5-HTP, L-Theanine, or GABA (the OTC supplement, not gabapentin) to help me get to sleep. As with all supplements, anyone interested in trying them should look them up and research them. I recommend ConsumerLab.com for supplement research. Also recommend discussing them with your doctor.
I have read your last two posts. When I was much younger, I took Benadryl for sleep and my doctor told me to stop because of the possibility of causing dementia in later life. So I switched to Melatonin.
Well, now I am 73 and in the last few years have developed PN that is pretty painful in my feet. I, like you, took some Benadryl to help me sleep. (Dementia be damned by now.) Guess what? The next morning my feet felt pretty good. Not all day but for a few hours. I don't know if it was the antihistamine or that I slept so well. So, I have been wondering, what if I took just one(25mg) at night?
I personally cannot stand the way Benadryl makes me feel after sleeping and only use it for attempting to avoid using an EpiPen. Then again, I also hate the way gabapentin made me feel, antidepressants made me feel, and antispasmodics make me feel when I have to take them. I am guessing my body does not get along well with drugs that cross the blood-brain barrier.
Thank you @bryce49 and @26sabrina for your posts. I am very curious to hear more as you experiment. We can bear in mind the dementia risk, as well as the effect of better sleep, while we await and evaluate any additional data you provide on the impact to your foot pain. Yes, maybe the antihistamine is making the difference. Thank you again !